Winter Weather, New Castle
- When
- December 11, 4:00 AM EST to 9:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Freezing rain fell during the early morning of the 11th across northern parts of New Castle County. While it was warm enough aloft for precipitation to fall as rain, enough cold air was left at the surface by a departing high pressure system for the rain to freeze on contact.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Freezing rain fell during the early morning of the 11th across northern parts of New Castle County. While it was warm enough aloft for precipitation to fall as rain, enough cold air was left at the surface by a departing high pressure system for the rain to freeze on contact. Freezing rain began around 4 a.m. EST. As a low pressure system moved north along the Atlantic Seaboard, it pulled in warmer air and surface temperatures were above freezing by 9 a.m. EST. Ice accretions were generally between one-tenth and two-tenths of an inch. Untreated roads were hazardous. Because of the morning freezing rain all Brandywine Hundred schools and all Christina Hundred elementary and junior high schools were closed. Red Clay hundred school districts opened two hours late. About two dozen weather related accidents occurred on state and county police patrolled roads, two included school buses. No children were hurt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 10, 9:50 PM EST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EST TUE DEC 10 2002
SENT OUT AN UPDATED ZFP/RDF/CCF. NEEDED TO ADJUST FIRST PERIOD TEMPS
AS SKIES HAVE GONE MOSTLY CLEAR. 18Z GFS FORECAST SOUNDINGS
CONTINUE TO SUPPORT GOING FORECAST AND WILL NOT MAKE CHANGES TO
WARNED OR ADVISED AREAS.
KRUZDLO
-----------------------PREVIOUS AFD----------------------------
WE WILL BE ISSUING A WINTER STORM WARNING FOR OUR FAR NWRN ZNS AND A
WINTER WX ADVY FOR THE PHL METRO AREA AND MOST OF THE REST OF NJ AND
THE MD ERN ZONES WITH THIS PKG. THIS WILL MOSTLY ICE...DON/T EXPECT
MUCH SLEET OR SNOW UNTIL PSBLY THE VERY END FAR NRN ZONES. WE
BELIEVE THAT MOST OF THE HIER TRRN IN CARBON...MONROE AND SUSSEX
CTYS WILL NEVER GET ABV FREEZING. NOT TERRIBLY SOLD ON THE LEHIGH
VLY GETTING ABV FRZG EITHER...BUT ATTM WE WILL BOOST THEM ABV FRZG
FOR A WHL IN THE LATE AFTN AND ERLY EVE. MDL OF CHOICE IS THE GFS
WHICH HAS HANDLED THIS PCPN EVENT THE BEST. HAVE FOLLOWED THEIR PCPN
LEAD WHICH IS A BIT FASTER. THE MDLS THERMAL FIELDS ARE NOT THAT FAR
APART GIVEN THEIR FCST DIFS. WITH SNOW CVR ON THE GROUND PRFR THIS
PKG BE ON THE PESIM SIDE. NO ONE CAN GET ANYWHERE WITH .01 OF
UNFORECASTED FZRA. MDLS HAVE BEEN TOO WARM WITH THE SFC TEMPS SINCE
SNOW HAS BEEN ON THE GROUND. COORD WITH HPC BELIEVES STORM TOTALS
S/B ARND AN INCH. THIS MIGHT PROVIDE ENUF WIGGLE ROOM ATTM TO NOT
NEED A FFA. PCPN BULLSEYE ON THE GFS AND ETA LOOK SUSPECT. BUT CWA
WILL BE IN THE DPVA/NEG TILT ZONE AND THIS WILL HAVE TO BE
REACCESSED OVRNGT.
WE MIGHT HAVE TO CARRY A LO POPS FOR OUR FAR SERN ZNS AS THE FIRST
LO PRES MOVS OFSHR. WILL LOOK AT RADAR TRENDS AND MAKE A LAST MIN
DEC. IT APRS (AND THIS IS NOT GOOD) THAT CI MIGHT THIN DURG THE EVE
HRS AND PERMIT MORE RDTNL COOLG. OUR FIRST THOUGHT WAS THAT THE NGM
MOS MIN TEMPS LOOKED TOO COLD. BUT UPON FURTHER REVIEW...WE WILL GO
CLSR TO THEM IN THE NWRN HALF OF OUR CWA. WILL KEEP CHC POPS TO THE
I78 CORRIDOR. WAA INDCD PCPN/OVERRUNNING ALMOST ALWAYS STARTS ERLR
THAN EXPECTED AS OCCURRED JUST LAST WEEK. WE WILL GO WITH LKLY POPS
IN OUR FAR SRN ZNS AND LEAN TWD THE NOW FASTER GFS.
WE/LL SPREAD THE PCN FROM S TO N ON WED. IN THE PHL METRO
AREA...FLWG THE GFS THE GREATEST CHCS FOR ICE ACCRETION WILL BE S
AND W OF THE CITY WHERE PCPN ARRIVES ERLR. THE NERN PART OF OUR
ADVY/WRNG AREA (ADVY CRIT BEING MET...NOT NO FZRA) MIGHT LUCK OUT
IF PCPN ARRIVES LTR IN THE MRNG. BUT WITH SNOW COVR PRESENT...WE ARE
PLAYING THIS CONSERATIVELY AND PESSIMISTICALLY. AGREE WITH PREV
AFD...MANY PLACES HAVE NOT BEEN ABV FREEZING SINCE SUN EVE...IT
MIGHT TAKE A 34 OR 35 TO REMOVE FZRA FROM THE EQUATION. GUID MAX
TEMPS EXCEPT FAR SERN ZNS LOOK TOO WARM...WILL LWR. THERE MAY BE
SOME SNOW EATING FOG IN THE EQUATION ON WED/WED NGT...BUT DO NOT
WANT TO COMPLICATE THE FCST WORDG ATTM.
AS LOW PRES PULLS OFSHR WED NGT...WINDS START SHIFTING TO THE N.
THIS SHLD PULL COLDER AIR SWD. ANY LIQUID CHGOVR WILL BE REMOVED
FROM NRN ZNS AND WE WILL HINT AT THE PSBLTY OF PCPN CHGG BACK TO
FZRA BEFORE ENDING TWD PHL. FWCS IN GENERAL LOOK BEST OF THE THREE
GUID SETS. CLSD LOW OPENS AND LIFTS NEGATIVE TILTLY ACRS OUR CWA WED
NGT. GFS QPFS ABT 1/2 INCH TO 1.5 (WITH BULLSEYE). IN THE ICE AREA
THEY ARE AROUND 1/2 INCH. IT SHLD BE NOTED THAT THE CAN GEM (3/4)
AND CAN SEF (1) ARE WETTER THERE AND IF THOSE AMTS COME TO FRUITION
(AND TEMPS RMN BLO FRZG) POWER OUTAGES BCM MORE LIKELY.
MDL SOUNDGS SHOWG SC TRAPPED BLO THE INVERSION ON THU. WHL IT WILL
BE DRY...IT MAY NOT BE THAT PRETTY. FULL SUN MACROS DO NOT REACH THE
WRMR MAV...WE/LL LEAN TWD THE COOLER ETA MOS AND NGM MOS.
TU FOR COORD EVERYONE.
.PHI...
DE...WINTER WX ADVY FOR WED MRNG DE 1.
MD...WINTER WX ADVY FOR WED MRNG MD 8/12/15.
NJ...WINTER STORM WARNING FOR WED AND WED NGT FOR NJ 1/7/8.
WINTER STORM WARNING FOR WED NJ 9/10.
WINTER WX ADVY FOR WED NJ ZONES 12/13/15>20/27.
PA...WINTER STORM WARNING FOR WED AND WED NGT ZONES 54/55/60>62
WINTER STORM WARNING FOR WED ZONES 67>69.
WINTER WX AVDY ZONES 70/71.
MARINE...SCA FROM LITTLE EGG INLET NJ TO FENWICK IS DE AND LWR
DE BAY.
TFGDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 627 AM EST TUE DEC 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... FREEZING RAIN COULD DEVELOP JUST BEFORE SUNRISE IN EXTREME SOUTHEAST PENNSYLVANIA...INLAND PORTIONS OF SOUTHERN NEW JERSEY AND DELAWARE AND PORTIONS OF NORTHEAST MARYLAND. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR CARBON...MONROE...BERKS...LEHIGH AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AND FOR SUSSEX...WARREN AND MONROE COUNIES IN NEW JERSEY FOR FREEZING RAIN. OVER THE REST OF THE REGION...FREEZING RAIN COULD DEVELOP WEDNESDAY MORNING BEFORE CHANGING TO RAIN. ALONG THE COASTAL AREAS OF SOUTHERN NEW JERSEY AND DELAWARE...THE THREAT OF FREEZING RAIN IS LOW. RNS
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325816.